Get your full text copy in PDF
(Department of Internal Medicine, University of Maryland Medical Center, Baltimore, MD, USA)
Am J Case Rep 2021; 22:e932903
A predictable consequence of long-term injection drug use is the destruction of the native venous system; as a consequence, people who inject drugs may eventually move to injection into skin and subcutaneous tissue, wounds, muscles, and arteries. These practices put people who inject drugs at risk for injection-related soft-tissue infection, vascular damage, ischemia, and compartment syndrome, all of which have overlapping presenting symptoms.
CASE REPORT: A 35-year-old man who injects drugs presented with foot swelling and discoloration initially concerning for necrotizing fasciitis or compartment syndrome. After progression despite appropriate antimicrobial and surgical treatment for soft-tissue infection, he was diagnosed with arterial insufficiency and resultant distal ischemia. This diagnosis was discovered only after obtaining additional history of the patient’s drug use practices. Just prior to his symptoms, he had unintentionally injected a formed thrombus into his dorsalis pedis artery.
CONCLUSIONS: Intra-arterial injection of drugs can cause ischemia through a variety of mechanisms, including direct vessel trauma, arterial spasm, toxicity from the drug of abuse or an adulterant, embolism of particulate matter, and as proposed here, direct injection of preformed thrombus. Medical providers should be aware of the steps of injection drug use and their associated risks so that they can ask appropriate questions to focus their differential diagnosis, increase their understanding of common or current local injection practices, and develop rapport with the patient. Patient education on safe injection techniques may also reduce the risk of serious complications.
Keywords: Harm Reduction, Hyperbaric Oxygenation, Injections, Intra-Arterial, Ischemia, Opioid-Related Disorders, Substance Abuse, Intravenous